Heartburn Medication Warning

There is a big difference between the temporary use of medications for acute conditions and chronic administration in cases of chronic health problems. Take one of the oldest remedies known to man: aspirin. An occasional aspirin for a headache relief is significantly different than using it on a daily basis to help reduce the risk of heart attack. In the short term, aspirin is likely to result in many side effects. But regular use can cause some serious side effects and therapeutic effects. This is why it is important for doctors to prior assessment of the expected benefits and risks of aspirin therapy to prescribe it. The same principle should apply: in respect of any medications you may need to take for years upon years. (1,2)

 

In May 2010 a series of critical articles published in the Archives of Internal Medicine that focuses on how physicians currently prescribing of proton pump inhibitors (PPIs) – a class of drugs used for gastric acid suppression in patients with conditions such as Barrett’s esophagus, GERD (gastroesophageal reflux disease) and ulcers. It is estimated that each year more than 113 million prescriptions were written for PPIs in the U.S. alone. What’s more, the staggering cost of these prescription drugs registers at nearly $ 14 billion in sales.

It would be one thing if the number of written rules correspond to the actual needs of the patients treated. But a recent analysis entitled: “Failing the Acid Test”, suggests that up to 69% of the prescribed PPIs are used incorrectly. Perhaps the most common misapplication of PPIs in patients with dyspepsia, also known as indigestion. (3) Here is a brief overview of some of the other findings in this groundbreaking survey of modern PPI therapy:

  • A 7-study meta-analysis that the use of high-dose PPIs versus lower dose PPIs showed that the higher dose is not reduced “rates of rebleeding, surgery, or death results after endoscopic treatment in patients with bleeding ulcers compared” . (4)
  • An evaluation of 161,806 postmenopausal women found that PPI use was “modestly associated with clinical back, arm or wrist, and total fractures.” This danger alone should raise red flags as fractures are a major cause of disability and mortality in older women. (5)
  • PPI-associated suppression of gastric acid appears to reduce the risk of developing Clostridium difficle – a potentially life-threatening bacterial infection. It should also be pointed out that the risk of C. difficle increases as the dosage and frequency of administration PPI also increases. (6,7)

Health risks aside, a part of the reason for the popularity of PPIs is that many people living with gastrointestinal (GI) symptoms that lead them to believe they need pharmacological assistance. The compelling advertising on television and the willingness of physicians to prescribe PPIs without discrimination is not helping matters. This is a recipe for disaster. But fortunately there are a number of alternative strategies to address the same GI discomfort, without resorting to potentially dangerous drugs.

Several recent studies point to the use of acupuncture as a viable alternative for various gastrointestinal motility disorders such as functional dyspepsia, GERD and even irritable bowel syndrome. For example, a study published in November 2007 that the combination of acupuncture with PPI therapy was more effective than the use of higher doses of PPIs alone. Another experiment in 2007 tested a specific variant of acupuncture on 80 patients living with GERD. In that study, “acupoint drug-finger” therapy is better than drug treatment in terms of efficacy and safety. The investigators of that trial went so far that the use of an endoscopic examination with that acupuncture provided “obvious improvement in oesophagitis’ revealed in service. This suggests not only symptomatic improvement, but the actual healing. (8,9,10)

Acupoints associated with motility disordersSource: Aliment Pharmacol Ther. 15 to 26 November 2007 (10) :1333-44. (Link)

One of the trickiest aspects of the current PPI controversy is that many doctors are not sufficient to discuss lifestyle modification measures before resorting to prescription medications. Some of the clinically proven lifestyle options include avoiding alcohol and tobacco, dietary changes and elevating the head of the bed. One of my favorite integrative health practitioners, Dr. Leo Galland, recently offered some additional recommendations that I would like to pass along to you. (11,12)

 

  • Do not overeat. Trapping your stomach expansion can lead to that makes it possible to digestive acids to reach beyond the intended site of action.
  • Avoid fried foods as they tend to the lower esophageal sphincter (LES) weaken and can lead to incorrect acidity.
  • The same goes for obesity and smoking. Loss of the tobacco and weight and you could lose the GERD symptoms.
  • Stop eating of acidic foods like oranges and tomatoes temporarily – until you irritate your esophagus is resolved.
  • Refrain from snacks to 3 hours before bedtime or otherwise complacent.
  • Exercise is generally recommended, but avoid strenuous exercise immediately after eating.

 

Dr Galland also suggests the taking of a mixture of calcium citrate powder and powder digestive enzymes after every meal. The dosage he mentions is 250 elemental calcium and 1/2 teaspoon of enzymes. Dr. Galland says that calcium strengthens the LES valve and the enzymes that reduce the risk of gastric stomach. But he is quick to point out that heartburn symptoms can sometimes be a sign of more serious things such as gallbladder disease, heart attack or an ulcer. Therefore, he urges a proper assessment by a health care professional for applying a specific treatment protocol.

Finally, I have another observation that Dr. Galland and other health authorities have often made mention. Some long time users of PPIs find that their symptoms get worse after stopping medication. This is probably the result of a hyperacidic reaction caused by the removal of the PPI itself. It is not necessarily a sign that stopping use of the drug is harmful or a mistake. Slowly reducing the dosage, led by your health care team can help to reduce this unpleasant reaction.

Be good!

Posted in Alternative Therapies, nutrition.